Ten to fifteen percent of people are genetically slow acetylators of isoniazid (INH), the antibacterial most often used to treat tuberculosis. INH is an inhibitor of the 2C9 and 2C19 cytochrome P-450 isoenzyme systems, of which the antiepileptic drug phenytoin is a substrate. If these people are given the two drugs concurrently, phenytoin will significantly accumulate.79 INH has also been reported to markedly increase levels of carbamazepine, although the mechanism of interaction is less clear.80
Seizures are a well-documented complication of INH overdose. In a review of INH poisoning in New York City, Sullivan and colleagues reviewed 41 cases of patients hospitalized for toxic INH exposure.81 More than half (53.6%) had seizures. INH toxicity should be considered when young patients present with intractable seizures and otherwise negative etiologic workups. Pyridoxine is the antidote.
Reviewed and revised March 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.